New Hampshire, 2005

Lightning Strike in New Hampshire, August 14, 2005

August 14, 2005 · NWS GYX · 1 event in 1 county or zone

Lightning struck a corner of an attached garage and ignited a fire that destroyed the structure. A motorcycle inside the garage was destroyed in the blaze.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck a corner of an attached garage and ignited a fire that destroyed the structure. A motorcycle inside the garage was destroyed in the blaze. Quick action of firefighters prevented the fire from spreading to the home, although the home did sustain smoke and water damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 14, 1:35 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 14, 1:35 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
235 PM EDT SUN AUG 14 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...
THE POTENTIAL FOR STRONG CONVECTION THIS EVENING...THEN TIMING THE
END OF THE RAIN TONIGHT ARE THE FORECAST PROBLEMS.

CURRENTLY...THE SURFACE FRONT SNAKES FROM SOUTHERNMOST VERMONT EAST
ACROSS SOUTHERNMOST NEW HAMPSHIRE...THEN EAST ACROSS THE WATERS.
NORTH OF THIS...THE LOWER LEVELS OF THE ATMOSPHERE ARE STABLE...WITH
NORTHEAST WINDS AND DEW POINTS IN THE LOWER TO MID 60S. THE
AIRMASS ABOVE THE STABLE LAYER QUICKLY BECOMES UNSTABLE...WITH
HIGH FREEZING LEVELS AND HIGH WET BULB ZERO VALUES.

SOUTH OF THE FRONT...INSTABILITY JUMPS MARKEDLY...WITH CONVECTION
STARTING TO FLARE.

CLOUDS COVER JUST ABOUT THE ENTIRE FORECAST AREA...WITH SOME CLEAR
SPOTS ACROSS THE SOUTHERNMOST ZONES. A WEAK SHORT WAVE IS EVIDENT
IN THE WATER VAPOR ACROSS SOUTHEAST NEW YORK...EMBEDDED IN A
GENERALLY WEST TO SOUTHWEST FLOW.

FOR THIS EVENING...THE BIGGEST CONCERN IN THE POTENTIAL FOR SEVERE
WEATHER. RIGHT NOW...GIVEN THE POSITION OF THE FRONT...AND CLOUDS
JUST ABOUT TO COVER THE REMAINDER OF THE SOUTHERNMOST PORTION OF THE
FORECAST AREA...FEEL THE BEST THREAT REMAINS SOUTH OF THE AREA. WITH
THE BOUNDARY REMAINING SOUTH...WILL LEAVE A MENTION OF GUSTY WINDS
AND HEAVY RAINS ACROSS THE SOUTH.

FURTHER NORTH...THE BETTER OVERRUNNING IS OCCURRING. WITH ELEVATED
INSTABILITY PRESENT...WILL MENTION A THUNDERSTORM FOR MOST LOCATIONS.
OTHERWISE...THE OVERRUNNING EXTENDS BACK THROUGH EASTER ONTARIO.
BASED ON THIS...WILL LEAVE THE HIGHEST RAIN CHANCES NORTH...WITH
THE LOWEST SOUTH. THE OVERRUNNING ENDS ABRUPTLY LATE TONIGHT...AND
WILL END THE RAIN FROM WEST TO EAST LATE TONIGHT.

LOOKS LIKE THE GFS MOS NUMBERS WILL BE A BIT TOO COOL ONCE AGAIN
FOR LOWS...AND LEANED TOWARD THE NAM MOS NUMBERS FOR LOWS.

FOR MONDAY...THE NAM LAGS BEHIND THE GFS IN THE CLEARING. AS WINDS
SHIFT TO THE NORTH...CLEARING WILL SPREAD SOUTH. MOST LOCATIONS
SHOULD SEE SOME SUNSHINE BY AFTERNOON...AND WILL INDICATE THIS.
LEANED TOWARD A COMPROMISE OF MOS NUMBERS FOR HIGHS...SINCE THE
GFS MAY BE A BIT TOO WARM.

&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
LONG TERM BEGINS WITH A RATHER QUIET PERIOD TUESDAY THROUGH THURSDAY.
FRONTAL BOUNDARY IN PLACE SOUTH OF CWA WITH A WEAK RIDGE IN PLACE
OVER REGION. COLD FRONT MOVES THROUGH ON TUESDAY NIGHT...BUT IT
SHOULD BE DRY SO WILL ONLY CONSIST OF A WIND SHIFT AND MAYBE SOME
COOLING. NORTHERLY FLOW DURING THE DAY ON WEDNESDAY...BUT LITTLE IN
THE WAY OF RELIEF FROM WARM TEMPERATURES. EXPECT MOST LOCATIONS TO
CLIMB INTO THE 80S ON WEDNESDAY. HIGH PRESSURE REMAINS IN PLACE
DURING THE DAY ON THURSDAY. RETURN FLOW SETS UP ON FRIDAY...
ALLOWING TEMPERATURES TO CLIMB AND DEWPOINTS TO RISE. RATHER STRONG
COLD FRONT DROPS IN FROM THE NORTHWEST ON SATURDAY. 12Z GFS IS
QUITE A BIT STRONGER THAN PREVIOUS RUNS WITH THIS SYSTEM. WILL
CONTINUE WITH CHANCE POPS AND WAIT TO SEE HOW FUTURE RUNS HANDLE
THIS SYSTEM. IF MODELS CONTINUE WITH THE STRENGTH OF THE SYSTEM...
IT COULD BE A DECENT WEATHER MAKER FOR THE WEEKEND.

&&

.AVIATION...
TERMINALS ARE VFR AT THE MOMENT. INCLUDED THE MENTION OF
THUNDERSTORMS FOR LEB...CON AND PSM...AS THEY WILL BE CLOSEST TO THE
FRONT AND INSTABILITY. AS THE WAVE MOVES EASTWARD...CEILINGS WILL
BECOME MVFR FOR ALL TERMINALS AFTER 02Z...AND DROP TO IFR FOR ALMOST
ALL LOCATIONS. THIS WILL START TO IMPROVE AFTER 12Z-15Z MONDAY.

&&

.MARINE...
IN THE SHORT TERM...WINDS ALREADY GUSTING TO 20 KNOTS NORTH OF THE
STATIONARY FRONT. BELIEVE THIS WILL INCREASE AS THE EVENING WEARS ON.
MODEL SOUNDINGS SUGGEST FREQUENT GUSTS POSSIBLE FOR IOSN3...AND SEAS
WILL RESPOND. FOR THIS REASON...WILL RAISE A SMALL CRAFT ADVISORY
FOR TONIGHT AND EARLY MONDAY...BASED MAINLY ON GUSTS. AS THE WAVE
MOVES BY MONDAY MORNING...WINDS WILL DROP OFF QUICKLY IN THE
AFTERNOON. HOWEVER...SEAS MAY SLOSH AROUND INTO THE AFTERNOON BEFORE
DROPPING OFF.

IN THE LONG TERM...EXPECT CONDITIONS TO REMAIN RATHER TRANQUIL FOR
THE MAJORITY OF THE EXTENDED PERIOD. SOME QUESTIONS REMAIN ABOUT
SATURDAY AND SUNDAY...AS A STRONG COLD FRONT MAY MOVE ACROSS THE
REGION. WINDS BEHIND THIS FRONT MAY POSE SOME PROBLEMS FOR THE
WATERS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ150 FROM 4 AM MONDAY TO 1 PM
MONDAY. &&
Hazardous weather outlook, Aug 14, 2:47 AM EST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
347 AM EDT SUN AUG 14 2005

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-150746-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
347 AM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

ISOLATED STORMS MAY PRODUCE LOCALLY DAMAGING WINDS THIS AFTERNOON
OVER SOUTHERNMOST NEW HAMPSHIRE AND EXTREME SOUTHWEST MAINE.  A FEW
STORMS MAY CONTAIN VIVID LIGHTNING AND BRIEF DOWNPOURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.

In the hours before

Special weather statement, Aug 14, 1:57 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
257 PM EDT SUN AUG 14 2005

MEZ018-023-NHZ007>010-013-014-150000-
BELKNAP NH-COASTAL ROCKINGHAM NH-COASTAL YORK ME-
INTERIOR ROCKINGHAM NH-INTERIOR YORK ME-MERRIMACK NH-STRAFFORD NH-
SULLIVAN NH-
INCLUDING THE CITIES OF...ALFRED...BIDDEFORD...CLAREMONT...CONCORD...
DERRY...DOVER...DURHAM...EXETER...FRANKLIN...HAMPTON...HENNIKER...
KITTERY...LACONIA...MEREDITH...NEW LONDON...NORTHWOOD...PORTSMOUTH...
ROCHESTER...SALEM AND SANFORD
257 PM EDT SUN AUG 14 2005

...THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAINS ARE POSSIBLE
THROUGH THIS EVENING ACROSS SOUTHERN NEW HAMPSHIRE AND SOUTHWEST
MAINE...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHERN NEW
HAMPSHIRE AND SOUTHWEST MAINE THIS EVENING. A FEW OF THE
THUNDERSTORMS MAY PRODUCE GUSTY WINDS...VERY HEAVY RAINS AND FREQUENT
LIGHTNING. THE STRONGEST STORMS ARE MOST LIKELY ACROSS MERRIMACK...
ROCKINGHAM AND STRAFFORD COUNTIES IN SOUTHERN NEW HAMPSHIRE AND YORK
COUNTY IN MAINE.

IF YOU PLAN TO BE OUTSIDE DURING THE EVENING IN SOUTHERN NEW
HAMPSHIRE AND SOUTHWEST MAINE...BE ON THE ALERT FOR THREATENING
WEATHER.

HAYES
Special weather statement, Aug 14, 3:53 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
453 PM EDT SUN AUG 14 2005

NHZ008-010-013-014-142252-
COASTAL ROCKINGHAM NH-INTERIOR ROCKINGHAM NH-MERRIMACK NH-
STRAFFORD NH-
INCLUDING THE CITIES OF...CONCORD...DERRY...DOVER...DURHAM...
EXETER...FRANKLIN...HAMPTON...HENNIKER...LACONIA...NEW LONDON...
NORTHWOOD...PORTSMOUTH...ROCHESTER AND SALEM
453 PM EDT SUN AUG 14 2005

...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINS AND GUSTY WINDS
WILL AFFECT SOUTHEAST NEW HAMPSHIRE THROUGH 630 PM...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT EASTERN
MERRIMACK...SOUTHERN STRAFFORD AND ROCKINGHAM COUNTIES LATE THIS
AFTERNOON. AS THE STRONGEST STORMS AFFECT CHESTER...DERRY...WINDHAM
AND SALEM...EXPECT WIND GUSTS TO 35 MPH...FREQUENT LIGHTNING AND
PERHAPS SMALL HAIL.

IN ADDITION...UP TO 1.25 INCHES OF RAIN COULD FALL IN LESS THAN
AN HOUR WITH THE STRONGEST STORMS. THIS COULD RESULT IN LOCALIZED
STREET FLOODING...AND FLOODING OF LOW LYING AREAS.

IF YOU HAVE PLANS OUTSIDE IN SOUTHERN NEW HAMPSHIRE THROUGH EARLY
THIS EVENING...BE ON THE ALERT FOR THREATENING WEATHER.

HAYES

The radar

The Boston radar (KBOX), 115 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Rockingham

When
August 14, 5:00 PM EST
Where
Rockingham County, Kingston
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
42.985, -71.089 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2005Every state in 2005This day in weather historyWarnings in New Hampshire, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469408.